In my twenties, I had really bad menstrual pain and discomfort almost every other month. Often on the 2nd day of my period I would faint in the shower. After regaining conscious I would come out of the shower and lay down on my bed for 15 to 20 minutes. I often took over the counter (OTC) medications to ease my pain and discomfort so that I can go to school or work. I also had frequent, severe headaches. It felt like I had a hangover. My forehead was in pain, it would get worse every time I move or walk. Many times, I reached out to OTC medications, but the medication didn’t always help enough. So sometimes I had to suffer… At that time I didn’t look critically at what I was eating or the lifestyle choices I was making, and thought OTC medication was the way to solve my problems. Fortunately, I later learned how to manage a pain free environment and now I don’t have to take the medication any more. However, I see many people who depend on OTC pain medication and carry it all the time and/or keep them in the office desk drawer because they see it as “harmless drug”.
However, please be aware that all medications have side effects. Depending on how cautious you are, it can be life-threatening.
There are many OTC pain medications, and they can be categorized into 4 groups by main ingredients;
1) Acetaminophen: Tylenol, Mapap, Ofirmev,
2) Aspirin: Bayer, Ecotrin, Effervescent Antacid
3) Ibuprofen: Advil, Motrin
4) Naproxen Sodium: Aleve, Pamprin All Day, Midol Extended Relief
The last three ingredients (Aspirin, Ibuprofen, Naproxen Sodium) are also known as non-steroidal anti-inflammatory drugs (NSAIDs).
In July 2015, the FDA issued a warning about cardiovascular risks associated with most NSAIDs (non-Aspirin). Over the years studies have linked NSAIDs to an increased risk of heart attacks and strokes, especially when taken long term, at higher doses, or by people who had previously had a heart attack (or had cardiac risk factors). Patients treated with NSAIDs following a first heart attack were more likely to die in the first year and heart failure can occur as early as the first weeks of NSAID use.
NSAIDs can damage the stomach and intestine lining and cause bleeding and ulcers. The risk is greatest in long-term users, those over 60, heavy drinkers, those with a history of GI bleeding or ulcers and those taking certain medications, such as blood-thinning drugs or steroids. Moreover, NSAIDs have been shown to inhibit ovulation and reduce progesterone levels in young women, which could seriously undermine fertility.
NSAIDs should be avoided in late pregnancy (usually during the third trimester). Before birth, the baby is supplied with nutrients and oxygen from the mother through a blood vessel called the ductus arteriosus. NSAIDs may cause premature closure of the ductus arteriosus. So, tell your doctor immediately if you have taken any NSAID in the third trimester of pregnancy, especially if you have used it for more than one dose or have used high doses.
Children and teenagers younger than 18 years of age should not take aspirin. It increases the risk of Reye’s Syndrome, a rare but serious condition, that causes swelling in the brain and liver. Scientific research proved that at least 90% of the diagnosed cases of Reye’s Syndrome were caused by aspirin. Approximately 10% of those diagnosed with Reye’s syndrome will die despite treatment. Aspirin and products containing aspirin should never be given to young people.
Acetaminophen is your liver’s worst enemy. It’s mostly known as the active ingredient in Tylenol; however, it can be found in other OTC products like Dayquil, Midol and Excedrin.
Your liver cells are in charge of processing medications and chemicals that are absorbed through the GI tract. As the enzymes in your liver cells process acetaminophen, a toxin is released that damages liver cells. This toxin binds to important functional enzymes and obstructs the liver’s antioxidant abilities. Your liver literally becomes an anti-antioxidant. In high doses, it can cause liver failure. It is the leading reason for calls to U.S. Poison Control Centers and causes more than 50,000 emergency room visits each year! Prolonged use of acetaminophen products accounts for 50% of all diagnosed cases of acute liver failure.
When it comes to pain, I understand that it is hard to manage. I had a car accident 5 years ago and have been suffering from the injury. My physical ability has been drastically reduced. I can’t run, jump, or sit on the ground. Pain medication and surgery have been offered by several doctors, but I refused them because no doctor guarantees that I will be pain free without any side effect and/or further impairment. I do mild exercises like what physical therapists have recommended, and go for occasional massage and/or acupuncture treatments. Hot tab, heat or cold therapy are also applied. For some people, it is not easy to avoid pain medication, but please do NOT overdose and prolong the period. Find non-medical treatment and stick to it as long as possible.
For those who suffer from headache, migraine, and menstrual cramps, review your diet and lifestyle, because these conditions are often related to what your body absorbs.